Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Tucson, AZ

July 15, 2020Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 15, 2020, 3:12 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 3:12 PM MST (22:12 UTC)
Expired
Jul 15, 2020, 6:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WGUS55 KTWC 152212
FFWTWC
AZC019-021-160115-
/O.NEW.KTWC.FF.W.0006.200715T2212Z-200716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
312 PM MST Wed Jul 15 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 615 PM MST.

* At 312 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  0.33 inches of rain has fallen. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Bighorn Burn Scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Catalina, Oracle, Saddlebrooke, Mount Lemmon/Summerhaven, Catalina 
  State Park, Campo Bonito and Biosphere 2.

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3254 11090 3259 11084 3261 11071 3256 11065
      3248 11058 3240 11070 3238 11079 3244 11093

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AH
2 follow-up statements
572 
WGUS75 KTWC 152336
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
436 PM MST Wed Jul 15 2020

AZC019-021-160115-
/O.CON.KTWC.FF.W.0006.000000T0000Z-200716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
436 PM MST Wed Jul 15 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 436 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing rain across the warned area. About 0.8 
inches of rain fell at the Dan Saddle rain gauge in a short amount 
of time. This resulted in a 4.5 ft rise in the CDO at Coronado Camp 
at 4 PM MST. Continued runoff from previous rainfall will pose a 
flash flooding risk in the warned area.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Bighorn Burn Scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Catalina, Oracle, Saddlebrooke, Mount Lemmon/Summerhaven, Catalina 
  State Park, Campo Bonito and Biosphere 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3254 11090 3259 11084 3261 11071 3256 11065
      3248 11058 3240 11070 3238 11079 3244 11093

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AH
582 
WGUS75 KTWC 160124
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
624 PM MST Wed Jul 15 2020

AZC019-021-160134-
/O.EXP.KTWC.FF.W.0006.000000T0000Z-200716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
624 PM MST Wed Jul 15 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN PIMA AND 
SOUTHEASTERN PINAL COUNTIES...

The heavy rain that fell across the northern portion of the Bighorn 
fire had ended. Runoff in the upper part of the Canada Del Oro (CDO) 
Wash had reached the lower elevations already. Elevated flows in the 
CDO Wash were reported at Rancho Solano. Expect elevated flows in 
the CDO Wash to reach the Catalina State Park in the next few hours.

LAT...LON 3254 11090 3259 11084 3261 11071 3256 11065
      3248 11058 3240 11070 3238 11079 3244 11093

$$

JD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:05 PM MST, 7 minutes earlier.

Area forecast discussion, Jul 15, 3:05 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Wed Jul 15 2020

.SYNOPSIS...Scattered showers and thunderstorms prevailing into
the middle of next week, favoring afternoon and evening hours.
Daytime temperatures will generally be a few degrees above normal
through this weekend.

&&

.DISCUSSION...Scattered showers and thunderstorms were occurring as
of this writing generally east of a Oracle-Arivaca line. The
stronger thunderstorms have produced flooding issues in vicinity of
Nogales and portions of the Chiricahua Mountains in eastern Cochise
County. There has also been a significant outflow boundary with
estimated gusts around 40 kts moving northwestward across the Tucson
metro area at this time.

Expect showers and thunderstorms to continue in the ongoing area
during the next several hours, then isolated showers/tstms should
occur later tonight mainly east of Tucson. The bulk of showers/tstms
will likely end by daybreak Thursday followed by mainly precip-free
conditions into mid-morning Thursday.

Various 15/12Z models suggest an upswing in the coverage of showers
and thunderstorms will likely occur Thursday afternoon and perhaps
Thursday evening. Have noted that several models depict increasingly
sely mid-level flow on Thursday. As such, deeper moisture and higher
instability will be shunted further wwd/nwwd versus this afternoon.
This is turn should promote greater precip chances for the Tucson
metro area Thursday afternoon/evening versus today.

At any rate, expect scattered showers/tstms across much of southeast
Arizona Thursday afternoon/evening. The stronger thunderstorms will
be capable of producing heavy rainfall leading to flooding impacts,
as well as brief strong gusty winds. Although forecast confidence in
this scenario is somewhat low, would not be surprised if blowing
dust capable of significantly reducing visibility materializes in
the favored I-10 corridor northwest of Tucson. Isolated showers/tstms
to linger late Thursday night.

The precip scenario Friday depends upon the evolution of
showers/tstms on Thursday into Thursday night. Have noted that the
15/12Z GFS/GEFS and ECMWF/ECENS suggest that the coverage of
showers/tstms Friday may be muted versus Thursday. Again, a scenario
of lesser coverage Friday will depend to a large degree upon what
eventually transpires Thursday. Thereafter, the official forecast
continues with a somewhat generic scattered coverage of mainly
afternoon/evening showers/tstms Saturday into next Wednesday. These
solutions continue to depict potential influence from easterly waves
or inverted upper troughs passing just south of the area,
particularly Monday and/or Tuesday depending upon the model. A
pronounced increase in coverage of showers/tstms, as well as
rainfall amounts, may occur as early as next Wednesday, late next
week, if the 15/12Z GFS/ECMWF solutions are ultimately reality.

&&

.AVIATION...Valid through 17/00Z.
Scattered -TSRA/-SHRA mainly NE-SE-SW of KTUS becoming isolated
-TSRA/-SHRA east of KTUS 06Z-12Z Thursday. Scattered TSRA/SHRA
across much of SE AZ Thursday afternoon. Brief gusts 35-45 kts and
VSBYS 1-3SM with strongest TSRA. Otherwise, cloud decks mostly
10k-15k ft MSL. Surface wind variable in direction under 12 kts
aside from TSTM outflows. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will prevail into next week.
The favored period will be during afternoon and evening hours.
However, the potential exists for thunderstorms to continue during
late night and early morning hours as well. Locally heavy rainfall
will also occur, with the potential for more widespread heavy
rainfall around the middle of next week. Daytime relative humidities
will be 15-30 percent through the week with generally good overnight
recoveries. 20-ft winds generally remain less than 15 mph with some
afternoon gustiness, although any thunderstorms will be capable of
producing gusts of 45 mph or higher.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

BF

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 15, 3:08 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     18 NNE PATAGONIA        31.78N 110.64W
07/15/2020  M67 MPH          PIMA               AZ   MESONET

            MESONET STATION QEMA3 EMPIRE.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:07 PM MSTSpecial Weather StatementTWCCochise23 min
Jul 14, 5:23 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 15, 12:29 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 12:39 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz26 min
Jul 15, 12:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 15, 2:05 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jul 15, 2:11 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 15, 4:11 PM MSTAreal Flood AdvisoryTWCPinal2 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.